Mississippi, 2020

Flash Flood and Hail in Mississippi, August 1 to 2, 2020

August 1 to 2, 2020 · NWS JAN · 4 events in 2 counties and zones

A weak cold front moved across central and southern Mississippi and helped initiate a few thunderstorms by the afternoon of August 2nd. These storms moved over the same locations and produced some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A weak cold front moved across central and southern Mississippi and helped initiate a few thunderstorms by the afternoon of August 2nd. These storms moved over the same locations and produced some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 1, 5:57 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 1, 5:57 PM CST, 2 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
657 PM CDT Sat Aug 1 2020

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
A few showers or very isolated storm may impact TAF sites near
JAN/HKS over the next hour or so. However, not very confident to
introduce in the TAF. Same for MEI, PIB & HBG but those chances
are quickly dwindling. Otherwise, expect VFR conditions through
the night, other than a brief MVFR flight category drop (i.e.
ceiling &/or visibility) prior to daybreak, mainly at PIB & HBG.
However, drier air will limit that potential at most sites. Any
lower flight categories should mix out just after daybreak around
02/13Z, with some scattered cumulus development around 02/15-17.
Some showers & isolated storms are possible tomorrow again by mid-
afternoon around 02/19-20Z at JAN, HKS, MEI, PIB & HBG & should
dissipate by early evening before 03/00Z. /DC/

&&

.DISCUSSION...

Tonight and tomorrow...

A cold front remains draped across portions of central
Mississippi and northeast Louisiana this afternoon. Behind the
front, drier air has already begun to filter into the region.
Dewpoints are in the lower 70s and upper 60s at locations across
Arkansas and northern Mississippi. In addition, much more pleasant
temperatures are occurring this afternoon with readings in the mid
70s to lower 80s. Sounds like a pretty perfect start to August for
those locations. Farther south, along and south of the front,
temperatures have reached the mid to upper 80s and dewpoints
remains in the lower to mid 70s. While convection has been slow to
develop today, it is in these locations along and south of the
front, where some showers and storms could occur this afternoon
into this evening. Coverage and severity won't be anything like
was the case yesterday, but I can't rule out perhaps a strong
storm given enough deep layer shear and sufficient instability.

Any convection that develops should diminish this evening,
resulting in a quiet night across the region. The aforementioned
front won't be moving much given the upper level pattern features
a rather anomalous upper trough for this time of year. Drier air
will continue to filter south into more of the forecast area, with
dewpoints expected to be in the mid to upper 60s. Temperatures
tomorrow will be in the upper 80s to lower 90s. Additional showers
and/or storms will again occur tomorrow, along and south of where
the frontal boundary resides, but coverage should not be too great
nor should there be concern for severe storms. All in all, not too
bad for the beginning of August in the Deep South!! /28/

Tomorrow night through Saturday...

The forecast period starts off tomorrow night with stout upper
ridging centered across the Desert Southwest and an anomalous
longwave trough axis extending down the Mississippi River Valley. At
the surface, a cold frontal boundary will be stalled along the Gulf
Coast and is progged to remain to our south through the majority of
the long term forecast period. As a result, a prolonged dry
northwest flow regime is progged to remain in place across the
region through much of the forecast period. PWATs will fall to near
1", which is in the 10th percentile for early August. As such, very
little to no rainfall is expected with slight chance PoPs confined
to far southern portions of the area closer to the stalled front
along the coast. Cooler 850mb temperatures aloft will support
afternoon highs in the upper 80s to low 90s through the middle of
next work week before upper ridging flattens out and encroaches on
the Lower Mississippi Valley later in the week. This will support
afternoon highs climbing back into the mid 90s as 850mb temperatures
warm again. Overnight lows will be below average, especially Monday
through Thursday mornings. Conditions will be ideal for efficient
radiational cooling with clear skies, calm winds, and drier air with
dewpoints falling into the low 60s. This will support low
temperatures in the low to mid 60s, which will be several degrees
below average for early August. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  90  70  92 /  16  29   0   9
Meridian      72  89  69  93 /  19  36   0   8
Vicksburg     72  90  69  94 /   7  12   0   5
Hattiesburg   72  90  72  93 /  24  50   0   8
Natchez       72  89  70  92 /  16  24   0   6
Greenville    68  89  69  91 /   2   4   3   7
Greenwood     68  89  68  91 /   2   8   2   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DC
Hazardous weather outlook, Aug 1, 12:31 PM CST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
131 PM CDT Sat Aug 1 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
131 PM CDT Sat Aug 1 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

28

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The radar

The Jackson/Brandon,MS radar (KDGX), 11 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Rankin

When
August 1, 8:00 PM CST to 10:15 PM CST
Where
Rankin County, 1.17 mi SW of Luckney to 1.14 mi SW of Luckney
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
32.337, -90.083

Water covered one side of Flowood Drive. Water also covered the road at Magnum Drive and Flowood Drive.

Thunderstorm Wind, Jones

When
August 2, 1:58 PM CST
Where
Jones County, 0.91 mi NW of Ellisville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.610, -89.210

A tree was blown down on I-59 southbound at mile marker 88. Trees were also blown down along Highway 29 north of Ellisville.

Hail, Jones

When
August 2, 2:02 PM CST to 2:33 PM CST
Where
Jones County, 0.59 mi E of Ellisville to 0.91 mi NE of Myrick
Measured
2 in hail
Property damage
$20,000
Reported by
Public
Coordinates
31.600, -89.190

A swath of large hail fell across portions of central Jones County from around Ellisville to Myrick. The largest hailstone that fell was larger than golf ball size to the south-southeast of Glade. Hail up to golfball size fell near Ellisville and Myrick.

Thunderstorm Wind, Jones

When
August 2, 2:37 PM CST
Where
Jones County, 1.5 mi SSE of Myrick
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.630, -88.990

Several trees were blown down south of Myrick.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898312, 902299, 902301, 902302.